Alert archive / Indiana / Special Weather Statements in 2021

Special Weather Statement, NWS Indianapolis, IN

July 29, 2021Rush County, Indiana

NWS Indianapolis, IN issued this special weather statement at Jul 29, 2021, 6:01 PM EDT for Rush County, Indiana. It was in force for 29 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 29, 2021, 6:01 PM EDT (22:01 UTC)
Expired
Jul 29, 2021, 6:30 PM EDT
In force
29 min
Issued by
NWS Indianapolis, IN

County Rush County, IN

The radar

The Indianapolis radar (KIND), 73 km from the middle of the area, began a volume at 22:00 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 12:00Z, 10.0 hours before the alert went out and 143 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 12:00Z on 2021-07-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1163 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 12:00Z on 2021-07-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 108 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1163 J/kg
Mixed-layer CIN
-29 J/kg
Mixed-layer LCL
775 m above ground
0-6 km bulk shear
24 kt
0-1 km storm-relative helicity
108 m²/s²
0-3 km storm-relative helicity
109 m²/s²
Significant tornado parameter
0.0
Supercell composite
2.2

Open this sounding in Storm Lab

The text

As transmitted.

137 
WWUS83 KIND 292201
SPSIND

Special Weather Statement
National Weather Service Indianapolis IN
601 PM EDT Thu Jul 29 2021

INZ057-292230-
Rush-
601 PM EDT Thu Jul 29 2021

...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN RUSH COUNTY...

At 600 PM EDT, a strong thunderstorm was located near Rushville, or
12 miles west of Connersville, moving southeast at 30 mph.

Wind gusts up to 50 mph and half inch hail are possible with this
storm.

Locations impacted include...
Rushville, Glenwood and Mays. 

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 3970 8556 3978 8544 3978 8530 3950 8530
TIME...MOT...LOC 2200Z 316DEG 27KT 3965 8538 

$$
TDUD

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Indianapolis, IN wrote its last area forecast discussion before this special weather statement went out at Jul 29, 3:01 PM EDT, 3 hours earlier.

Area forecast discussion, Jul 29, 3:01 PM EDT, 3 hours before
Area Forecast Discussion
National Weather Service Indianapolis IN
301 PM EDT Thu Jul 29 2021

.Short Term...(This evening through Friday night)
Issued at 300 PM EDT Thu Jul 29 2021

Residual cloud debris from convective activity over Illinois has
been infiltrating central Indiana for most of the day, inhibiting
the severe threat.  Nonetheless, a few showers and thunderstorms
have managed to break through over the northwest counties with the
cold front right on the edge of the forecast warning area.  They are
struggling to maintain any intensity though as they drift southward
with MLCAPE values only around 1000 J/kg.  There is plenty of SBCAPE
though near 4000 J/kg with temperatures in the mid to upper 80s and
dew points in the mid to upper 70s.  Meanwhile, effective bulk shear
is around 30 kts with that cold front quickly approaching the area.
So, any breaks in the cloud cover, and convective development will
be fast.  At this point though, confidence is low and the best
chances will likely be over the southern counties this evening with
any last minute clearing and frontal passage.  And, CAMs seem to
support this trend with a quick downward trend from north to south
during the Fri 00-03Z time and all of the forecast area dry by
Friday morning.

After the frontal passage tonight, the hot, humid airmass will
finally break, and it will feel much different tomorrow.  Daytime
highs are projected to only top off in the upper 70s to mid 80s with
comfortable dew points in the upper 50s/low 60s as high pressure
strengthens over the area.

&&

.Long Term...(Saturday through Thursday)
Issued at 300 PM EDT Thu Jul 29 2021

On Saturday, an impulse in the northwest flow aloft will move into
southern Illinois. This will bring some forcing, mainly to the
southwest forecast area. Moisture will not be that impressive with
deeper moisture to the south of the area. Will have some chance PoPs
mainly southwest.

On Sunday, a cold front will move through the area, bringing in
another shot of cooler air. Another upper wave will accompany the
front, but the best forcing will be northeast of central Indiana.
However, the issue will once again be available moisture, with winds
mainly having a west or north component to them. Will only go with
some slight chance PoPs.

The remainder of the long term will see central Indiana underneath
an upper trough. However, at the surface, high pressure will be in
control.  At the moment, with the surface high and plenty of dry air
in the lower levels, will just go dry through the remainder of the
long term period.

Thanks to the upper trough and a flow of cooler air, temperatures
will be cooler than normal through the period.

&&

.Aviation...(18Z TAF Issuance)
Issued at 127 PM EDT Thu Jul 29 2021

IMPACTS:
- Best chances for convective development at KLAF and HUF will be in
the Thu 18-23Z time frame, while KIND and KBMG will be a tad later
from 21-02Z
- Quick visibility deterioration to MVFR in any heavy showers/storms
that do form
- Wind gusts of 20 to 25 kts this afternoon/evening
- Wind shift from west/southwest to northwest this afternoon/evening

DISCUSSION: Cirrus deck has been continually replenished with
convective debris from Illinois all morning.  However, some breaks
are starting to form ahead of the cold front over the northern
portions of central Indiana.  So, a few storms have develped between
KLAF and KHUF, and additional expansion is possible through late
afternoon and evening.  Will have to carry VCTS for that time frame
until timing and location can be better pinpointed in future
updates/issuances. Meanwhile, the west/southwest winds will
gradually veer to the northwest with frontal passage over the next
several hours as well as gust to 20 to 25 kts through the evening.

&&

.IND WATCHES/WARNINGS/ADVISORIES...
Heat Advisory until 8 PM EDT this evening for INZ028-029-035-036-
043>045-051>053-060>063-067>071.

&&

Short Term...TDUD
Long Term...50
Aviation...TDUD
Hazardous weather outlook, Jul 29, 3:36 PM EDT, 2 hours 25 minutes before
Hazardous Weather Outlook
National Weather Service Indianapolis IN
336 PM EDT Thu Jul 29 2021

INZ021-028>031-035>049-051>057-060>065-067>072-301945-
Carroll-Warren-Tippecanoe-Clinton-Howard-Fountain-Montgomery-Boone-
Tipton-Hamilton-Madison-Delaware-Randolph-Vermillion-Parke-Putnam-
Hendricks-Marion-Hancock-Henry-Vigo-Clay-Owen-Morgan-Johnson-Shelby-
Rush-Sullivan-Greene-Monroe-Brown-Bartholomew-Decatur-Knox-Daviess-
Martin-Lawrence-Jackson-Jennings-
Including the cities of Delphi, Flora, Williamsport, West Lebanon,
Lafayette, West Lafayette, Frankfort, Kokomo, Attica, Covington,
Veedersburg, Crawfordsville, Lebanon, Zionsville, Tipton, Fishers,
Carmel, Noblesville, Anderson, Muncie, Winchester, Clinton, Newport,
Rockville, Greencastle, Plainfield, Brownsburg, Danville,
Indianapolis, Greenfield, New Castle, Terre Haute, Brazil,
Clay City, Spencer, Martinsville, Mooresville, Greenwood, Franklin,
Shelbyville, Rushville, Sullivan, Linton, Bloomfield, Bloomington,
Nashville, Columbus, Greensburg, Vincennes, Washington, Loogootee,
Shoals, Bedford, Mitchell, Seymour, Brownstown, and North Vernon
336 PM EDT Thu Jul 29 2021

This hazardous weather outlook is for central Indiana.

.DAY ONE...This Afternoon and Tonight.

Strong and severe thunderstorms are possible through this evening.
Damaging winds will be the main severe concern, but large hail is
possible and an isolated tornado can not be ruled out. Cloud to
ground lightning, brief heavy rain and localized flooding are also
possible.

The combination of temperatures in the lower and middle 90s and dew
points in the middle and upper 70s will result in the heat index
reaching 100 to 105 degrees at times over the Wabash Valley through
this evening.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

There is a small chance of thunderstorms over southwestern sections
Saturday afternoon and evening. Severe weather is not expected.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is possible through this evening.

&&

More information, along with other weather, hydrological and climate
information can be found at http://weather.gov/ind

In the hours before

Special weather statement, Jul 29, 4:19 PM EDT, 1 hour 42 minutes before
Special Weather Statement
National Weather Service Indianapolis IN
419 PM EDT Thu Jul 29 2021

INZ030-038-292045-
Clinton-Tipton-
419 PM EDT Thu Jul 29 2021

...A STRONG THUNDERSTORM WILL AFFECT CLINTON AND WESTERN TIPTON
COUNTIES...

At 415 PM EDT, a strong thunderstorm was located over Frankfort,
moving east at 35 mph.

Winds in excess of 30 mph and half inch hail are possible with this
storm.

Locations impacted include...
Frankfort, Kirklin, Michigantown and Kempton.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 4040 8631 4039 8631 4039 8628 4037 8628
      4037 8624 4039 8624 4038 8611 4022 8616
      4022 8624 4018 8624 4018 8632 4029 8662
      4042 8653
TIME...MOT...LOC 2015Z 289DEG 28KT 4032 8649

TDUD
Special weather statement, Jul 29, 5:01 PM EDT, 1 hour before
Special Weather Statement
National Weather Service Indianapolis IN
501 PM EDT Thu Jul 29 2021

INZ040-048-049-292145-
Henry-Madison-Hancock-
501 PM EDT Thu Jul 29 2021

...A STRONG THUNDERSTORM WILL AFFECT SOUTHERN MADISON...NORTHEASTERN
HANCOCK AND WESTERN HENRY COUNTIES...

At 500 PM EDT, a strong thunderstorm was located 8 miles southwest of
Anderson, moving east at 35 mph.

Winds in excess of 30 mph and half inch hail are possible with this
storm.

Locations impacted include...
Anderson, New Castle, Pendleton, Fortville, Ingalls, Spiceland,
Shirley, Markleville, Kennard, Wilkinson, Sulphur Springs, Mount
Summit, Cadiz, Springport and Greensboro.

This includes the following highways...
 Interstate 69 between mile markers 215 and 229.
 Interstate 70 between mile markers 116 and 124.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 3980 8541 3992 8588 3993 8588 3993 8586
      3995 8586 4006 8581 4007 8529
TIME...MOT...LOC 2100Z 282DEG 29KT 3999 8576

TDUD
Special weather statement, Jul 29, 6:01 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service Indianapolis IN
601 PM EDT Thu Jul 29 2021

INZ057-292230-
Rush-
601 PM EDT Thu Jul 29 2021

...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN RUSH COUNTY...

At 600 PM EDT, a strong thunderstorm was located near Rushville, or
12 miles west of Connersville, moving southeast at 30 mph.

Wind gusts up to 50 mph and half inch hail are possible with this
storm.

Locations impacted include...
Rushville, Glenwood and Mays.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 3970 8556 3978 8544 3978 8530 3950 8530
TIME...MOT...LOC 2200Z 316DEG 27KT 3965 8538

TDUD

The office that day

Everything else NWS Indianapolis, IN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 29, 3:36 AM EDTHeat AdvisoryINDBrown, Clay, Daviess, Fountain, Greene, Jackson and 13 more16 hr
Jul 29, 7:22 AM EDTSpecial Weather StatementINDRandolph23 min
Jul 29, 4:19 PM EDTSpecial Weather StatementINDClinton26 min
Jul 29, 5:01 PM EDTSpecial Weather StatementINDHenry44 min
Jul 29, 6:13 PM EDTSevere Thunderstorm WarningINDRush28 min
Jul 29, 7:43 PM EDTSpecial Weather StatementINDShelby32 min
Jul 29, 7:52 PM EDTSpecial Weather StatementINDDecatur23 min

Nearby

Special Weather Statements in Indiana, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.